Should You Change Your Psoriatic Arthritis Treatment?
10 Signs Your Psoriatic Arthritis Treatment May Need Changing
You're having excessive or dangerous drug side effects. While many of the drugs used to treat psoriatic arthritis have given people their lives back and prevented permanent joint damage, they are not without risks. For instance, NSAIDs increase the risk of stomach irritation and bleeding, methotrexate can damage the liver, and biologic therapies carry a risk of serious infection. If you experience side effects from your medication, talk to your doctor about other treatment options.
Your psoriatic arthritis symptoms are interfering with your career or daily life. That can mean different things for different people. If you're a college professor and your treatment gets rid of all your symptoms except two swollen finger joints, you might be able to cope. But if you're a concert violinist who relies on those joints for a living, you might need to reduce those symptoms with a stronger medication. Being open with your doctor about your lifestyle and career can help guide your psoriatic arthritis treatment.
You're not feeling any better. Given the range of treatments for psoriatic arthritis, most people should be able to get some degree of relief. If your psoriatic arthritis symptoms don't improve, or get worse, talk to your doctor about other options. Keep in mind that DMARDs and biologics may take a few weeks to begin working effectively.
You're feeling a lot of fatigue. While fatigue is a very common side effect of psoriatic arthritis, it is also a side effect of many medications used to treat the condition. Psoriatic arthritis may also cause anemia, which causes fatigue. If you're feeling more tired than usual, ask your doctor whether your medication might be the cause.
Your skin lesions are not clearing up. If medications are improving your psoriatic arthritis symptoms but your skin lesions are still bothering you, ask your doctor whether adding a topical drug might help.
Certain joints, especially your knees, are still swollen or painful. Your doctor may decide to use a corticosteroid shot to ease inflammation in a particular joint. Physical therapy may also help if you're having trouble with a specific joint.
Several of your joints are still swollen. Even if your joints are feeling less sore, it's important to keep an eye on swelling and inflammation. Those symptoms can indicate psoriatic arthritis is still damaging your joints. If the swelling isn't going down after you've been taking your medication for a while, ask your doctor what else you can do to stop any additional damage.
You have a badly damaged joint that is not improving. In some cases, psoriatic arthritis can cause extreme joint damage. If this has happened to you, your doctor may decide that you need surgery to repair the joint.
You're depressed. Psoriatic arthritis and its symptoms can affect your mood. If you are experiencing depression, ask your doctor about treatment options or about getting a referral to a therapist.
Your symptoms have gone into remission. Psoriatic arthritis symptoms tend to come and go, so you may be able to lower your medication dose when your disease is in remission. Be sure to ask your doctor about taking a drug holiday if your psoriasis and psoriatic arthritis symptoms have vanished. Don't stop taking medication on your own.
10 Questions to Ask Your Doctor About Psoriatic Arthritis Treatment
Would another prescription drug be safer or more effective for my psoriatic arthritis?
What are the side effects of my medication?
Do the benefits of my medication outweigh the risks involved, given my health profile?
Does my current psoriatic arthritis treatment prevent ongoing joint damage?
My symptoms seem to have gone away. Can I try taking a drug holiday?
Would making lifestyle changes allow me to try a medicine with fewer side effects than the one I'm taking now?
How can I reduce the chances of another flare-up of my condition?
Can I achieve complete remission of my psoriatic arthritis symptoms?
Are there any alternative therapies you would recommend that might provide additional relief?
I'm feeling so tired. Should I be checked for anemia?